Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Dodge City, KS

April 1, 2006Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 1, 2006, 7:21 PM CST for Stafford County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2006, 7:21 PM CST (01:21 UTC)
Expired
Apr 1, 2006, 8:14 PM CST
In force
53 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 7:35 PM CSTTSTM WND GST 601 Nw St. John, KS
Apr 1, 7:35 PM CSTHAIL 0.881 Nw St. John, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 020121
SVRDDC
KSC185-020215-
/O.NEW.KDDC.SV.W.0016.060402T0121Z-060402T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CST SAT APR 1 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS
  THIS INCLUDES THE CITIES OF...ZENITH...STAFFORD...ST. JOHN...
  NEOLA...MACKSVILLE...HUDSON...DILLWYN.

* UNTIL 815 PM CST

* AT 719 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MACKSVILLE...AND
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. JOHN BY 735 PM CST.
  STAFFORD AND 8 MILES SOUTH OF HUDSON BY 750 PM CST.
  ZENITH BY 800 PM CST.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3799 9901 3782 9900 3782 9831 3824 9850

$$
2 follow-up statements
000 
WWUS53 KDDC 020201
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CST SAT APR 1 2006

KSC185-020215-
/O.CON.KDDC.SV.W.0016.000000T0000Z-060402T0215Z/
STAFFORD KS-
801 PM CST SAT APR 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR STAFFORD COUNTY...

AT 757 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 8 MILES NORTHEAST OF STAFFORD...MOVING
NORTHEAST AT 35 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3799 9901 3782 9900 3782 9831 3824 9850

$$

JOHNSON
000 
WWUS53 KDDC 020214
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CST SAT APR 1 2006

KSC185-020224-
/O.CAN.KDDC.SV.W.0016.000000T0000Z-060402T0215Z/
STAFFORD KS-
814 PM CST SAT APR 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR STAFFORD COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST SATURDAY EVENING
FOR SOUTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM CST SATURDAY EVENING FOR WEST CENTRAL KANSAS. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING FOR SOUTH
CENTRAL KANSAS.

LAT...LON 3799 9901 3782 9900 3782 9831 3824 9850

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:25 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 1, 3:25 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION - CORRECTED FOR COUNTIES IN WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CST SAT APR 1 2006

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS AND HOW SEVERE WILL BE THE MAIN FORECAST PROBLEM.

12Z MAPS SHOW SOUTHWESTERLY FLOW ACROSS THE PLAINS AHEAD OF THE
MAIN TROUGH OFF THE WEST COAST. WV LOOP HAS A LEAD SHORTWAVE
CURRENTLY EJECTING OUT OVER THE ROCKIES. THIS SHORTWAVE COMING OUT
WILL BE THE TRIGGER FOR THUNDERSTORM DEVELOPMENT LATER THIS
AFTERNOON AND INTO TONIGHT. SFC DEWPOINTS IN THE 50S HAVE ALREADY
MOVED INTO THE SOUTHERN COUNTIES, ALTHOUGH THE REALLY GOOD
MOISTURE IN THE 60S IS STILL DOWN OVER NW OKLA. SFC WARM FRONT HAS
STARTED TO MOVE INTO SW KS, AND THE DRYLINE IS STARTING TO BECOME
MORE DEFINED FROM THE HUGOTON AREA DOWN INTO THE TX PANHANDLE.
CIRRUS CLOUDS HAVE CUT DOWN ON HEATING SOMEWHAT, BUT ACCORDING TO
THE LATEST SHORTFUSE COMPOSITE, CAPE VALUES JUST TO THE SOUTHEAST
OF LBL ARE APPROACHING 1500 J/KG. TOR WATCH HAS ALREADY BEEN
ISSUED FROM LAKIN TO LARNED AND POINTS SOUTH. 19Z SOUNDING SHOWED
THAT THE CAP WAS STILL FAIRLY STRONG AND LCL WAS PRETTY HIGH.
HOWEVER, WITH STRONG SOUTH TO SOUTHEASTERLY FLOW DEWPOINTS AND
THEREFORE LCL LEVELS SHOULD BE IMPROVING. CONVECTION HAS ALREADY
STARTED TO FIRE, IN THE OKLA AND TX PANHANDLES, THOUGH THINGS LOOK
PRETTY LINEAR SO FAR.  THINK THAT THE CONVECTION THAT JUST STARTED
WILL BE JUST THE FIRST ROUND, WITH THE MAIN SEVERE THREAT COMING
OUT WITH THE PRIMARY SHORTWAVE A FEW HOURS FROM NOW. HELICITY
VALUES WILL ALSO BE IMPROVING TOWARDS 00Z, WITH DISCRETE
SUPERCELLS WITH HAIL AND EVEN TORNADOES NOT OUT OF THE QUESTION.

MADE SOME TIMING ADJUSTMENTS TO THE GOING GRIDS, BUT KEPT A GOOD
CHANCE FOR THUNDERSTORMS WITH A SEVERE MENTION INTO TONIGHT. OUR
BEST CHANCE FOR SEEING ANYTHING ROTATE WILL BE FROM 00Z TO 03 OR
04Z, WITH MODEL HODOGRAPHS SHOWING GOOD SHEAR. THE CONVECTION
SHOULD BECOME MORE MULTICELLULAR BY LATE EVENING AND WILL QUICKLY
MOVE INTO OUR EASTERN COUNTIES AND THEN OUT OF THE CWA BY 09Z.
WILL PROBABLY MAKE SOME LAST MINUTE TWEAKS TO POPS AS THE
SITUATION EVOLVES.

AS FOR TEMPERATURES, LOWS TONIGHT WILL NOT DROP TOO FAR WITH
CLOUDS AND PRECIP KEEPING THINGS MILD IN THE 40S TO LOW 50S.
TOMORROW, CONDITIONS SHOULD BE MUCH MORE QUIET WITH THE SHORTWAVE
MOVING INTO THE EASTERN PLAINS AND MS VALLEY. NORTHWESTERLY WINDS
COULD GET QUITE STRONG BEHIND THE SFC LOW, BUT WILL LEAVE FOR
LATER SHIFTS TO DETERMINE IF THEY WILL MEET ADVISORY CRITERIA.
HIGHS WILL BE A BIT COOLER THAN TODAY WITH SOME CAA BEHIND THE
LOW, THOUGH 850MB TEMPS WILL STILL BE IN THE MID TEENS C IN THE
SOUTH. KEPT TEMPS IN THE UPPER 60S TO LOW 70S. SUNDAY NIGHT LOWS
SHOULD BE A BIT COLDER IN THE 30S TO LOW 40S AS THE SFC HIGH
BUILDS INTO THE PLAINS. UPSLOPE WINDS AND COOLER 850MB TEMPS IN
THE 5-12 C RANGE WILL KEEP MONDAYS HIGHS IN THE 60S.

DAYS 3-7...

SHORT TERM SEVERE STORM CONCERNS HAVE PRECLUDED SPENDING TIME ON THE
LATE PART OF THE FORECAST. NO CHANGES MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  70  38  65 /  80   0   0   0
GCK  46  68  36  65 /  50   0   0   0
EHA  47  70  38  66 /  30   0   0   0
LBL  47  73  39  66 /  50   0   0   0
HYS  51  69  39  63 /  80   0   0   0
P28  56  74  43  66 /  90   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 10 PM CST TONIGHT FOR
KSZ062-KSZ063-KSZ064-KSZ065-KSZ066-KSZ075-KSZ076-
KSZ077-KSZ078-KSZ079-KSZ080-KSZ081-KSZ085-KSZ086-
KSZ087-KSZ088-KSZ089-KSZ090.

&&

FN26/08
Hazardous weather outlook, Apr 1, 2:34 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CST SAT APR 1 2006

KSZ061-074-084-020400-
HAMILTON-MORTON-STANTON-
234 PM CST (134 PM MST) SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE DEVELOPING IN SOUTHEASTERN COLORADO AND MOIST...
UNSTABLE AIR RETURNING TO SOUTHWESTERN KANSAS WILL BRING SOME
WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON.  THE BEST
CHANCES FOR STORMS WILL BE AFTER 4 PM AS STORMS BEGIN OVER
THE PANHANDLES AND MOVE NORTH INTO KANSAS. SOME STORMS COULD
BECOME SEVERE...WITH LARGE HAIL AND HIGH WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HIGH FIRE DANGER WILL EXIST ON SUNDAY AS A RESULT OF HIGH WINDS
AND VERY LOW HUMIDITY.

SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON.

KSZ030-031-043>046-020400-
ELLIS-LANE-NESS-RUSH-SCOTT-TREGO-
234 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM MOVING OUT OF COLORADO AND THEN
NORTHEAST ACROSS KANSAS WILL BRING THUNDERSTORMS TO THE
REGION THIS EVENING. A FEW OF THE THUNDERSTORMS COULD BE SEVERE...
WITH HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HIGH FIRE DANGER WILL EXIST ON SUNDAY AS A RESULT OF HIGH WINDS
AND VERY LOW HUMIDITY.

SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

KSZ062>066-075>081-085>090-020400-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HASKELL-
HODGEMAN-KEARNY-KIOWA-MEADE-PAWNEE-PRATT-SEWARD-STAFFORD-STEVENS-
234 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CST...

A LOW PRESSURE SYSTEM OVER SOUTHEAST COLORADO THIS AFTERNOON WILL
MOVE OUT INTO WEST KANSAS BRINGING A COLD FRONT AND DRY LINE WITH
IT. VERY UNSTABLE AIR ALONG AND EAST OF THE DRYLINE WILL COUPLE
WITH CHANGING WINDS AHEAD OF THE LOW TO PRODUCE AN ENVIRONMENT
CONDUCIVE TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HIGH FIRE DANGER WILL EXIST ON SUNDAY AS A RESULT OF HIGH WINDS
AND VERY LOW HUMIDITY.

SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT.

JOHNSON

In the hours before

Local storm report, Apr 1, 6:44 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CST SAT APR 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 S ROZEL               38.17N 99.40W
04/01/2006  M1.00 INCH       PAWNEE             KS   PUBLIC

&&

KRUSE
Local storm report, Apr 1, 6:53 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
653 PM CST SAT APR 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             3 S BELLEFONT           37.83N 99.66W
04/01/2006  E1.00 INCH       FORD               KS   TRAINED SPOTTER

&&

26
Local storm report, Apr 1, 6:56 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CST SAT APR 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             13 S HANSTON            37.93N 99.71W
04/01/2006  M0.75 INCH       HODGEMAN           KS   PUBLIC

&&

KRUSE
Local storm report, Apr 1, 7:12 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CST SAT APR 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 SW LEWIS              37.92N 99.28W
04/01/2006  M1.00 INCH       EDWARDS            KS   PUBLIC

&&

KRUSE
Local storm report, Apr 1, 7:14 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CST SAT APR 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             7 SE COLDWATER          37.19N 99.25W
04/01/2006  M0.88 INCH       COMANCHE           KS   CO-OP OBSERVER

&&

KRUSE
Local storm report, Apr 1, 7:15 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CST SAT APR 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             SUN CITY                37.38N 98.92W
04/01/2006  M1.00 INCH       BARBER             KS   CO-OP OBSERVER

&&

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 6:22 PM CSTTornado WarningDDCPawnee19 min
Apr 1, 6:26 PM CSTTornado WarningDDCBarber, Comanche49 min
Apr 1, 6:33 PM CSTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee, Stafford57 min
Apr 1, 7:00 PM CSTSevere Thunderstorm WarningDDCComanche45 min
Apr 1, 7:15 PM CSTSevere Thunderstorm WarningDDCBarber, Pratt45 min
Apr 1, 7:34 PM CSTTornado WarningDDCBarber, Pratt31 min
Apr 1, 7:58 PM CSTSevere Thunderstorm WarningDDCPratt30 min
Apr 1, 8:16 PM CSTSevere Thunderstorm WarningDDCKiowa, Pratt29 min
Apr 1, 8:44 PM CSTSevere Thunderstorm WarningDDCPratt, Stafford22 min
Apr 2, 3:50 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 12 more17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.